It is not uncommon for a patient to report that he or she is allergic to a specific antibiotic. When this occurs the patient should be questioned further about the type of reaction that occurred, for some patients confuse normal adverse effects of an antibiotic (e.g., nausea, diarrhea) with allergies. Some parents even believe that their child is allergic to an antibiotic because of an antibiotic allergy of themselves or the child's siblings. While it is certainly advisable to avoid further use of an antibiotic, or antibiotic class, in a patient with a true drug allergy, numerous studies have shown that the most of those stating an allergy to an antibiotic are not truly allergic.
The consequences of falsely labeling a patient allergic to an antibiotic include subsequent use of an antibiotic with decreased efficacy or use of a more expensive or toxic antibiotic. The ß-lactam antibiotics, which include the penicillins, aminopenicillins (e.g., amoxicillin), cephalosporins, carbapenems (imipenem [Primaxin, Merck], meropenem [Merrem, AstraZeneca]), and monobactams (aztreonam), are among the most common classes of antibiotics to which patients claim allergies. Because of the usefulness of penicillin (e.g., streptococcal pharyngitis), amoxicillin (e.g., otitis media), and the cephalosporins (e.g., bacterial meningitis), in the treatment of common pediatric infectious diseases, false allergy labeling can have significant consequences for treating these infections. This column will focus on allergies to the ß-lactam antibiotics.
Antibiotic allergies are generally categorized by the Gell and Coombs system: type I (IgE mediated, e.g., anaphylaxis, urticaria, angioedema), type II (cytotoxic mediated, e.g., cytopenias), type III (immune complex mediated, e.g., serum sickness), and type IV (mediated by sensitized lymphocytes, e.g., contact sensitivity). Alternatively, antibiotic allergies can also be referred to as immediate (occurring <1 hour after drug administration, including anaphylaxis and urticaria), accelerated (1-72 hours after drug administration), and late (>72 hours after drug administration). While many of these allergy classifications can be serious, such as Stevens-Johnson syndrome, a late reaction, it is perhaps anaphylaxis, a type I or immediate reaction, that clinicians are often most concerned about. Type I reactions result from specific IgE antibodies attached to mast cells and basophils interacting with the antibiotic, causing mediator (e.g., histamine) release. Perhaps the most commonly reported allergic reaction to an antibiotic, the nonurticarial, maculopapular skin rash, is not easily classified into the Gell and Coombs system, although a type III or IV mechanism has been suggested. As skin-testing is useful only for detecting type I reactions, most nonpruritic maculopapular rashes will not be predicted by skin-testing.
The literature on antibiotic allergies generally concludes that most patients labeled as allergic to penicillin can safely be given penicillin without a serious, anaphylactic reaction occurring. Reasons for this include confusion by the patient of allergic reactions with an adverse effect of the drug or a viral or bacterial infection resulting in a rash, and the fact that sensitivity to penicillin is often significantly lost over time. Although a patient history can be informative, the only reliable method to determine whether a patient with a history of an allergic reaction to penicillin can safely use it is skin-testing. The accuracy of a negative skin-test in predicting a life-threatening reaction to penicillin is >99%. There is an approximate overall risk of 1%-2% of an allergic reaction occurring during a course of therapy with a ß-lactam antibiotic, with a risk of anaphylaxis of 0.04%. Most anaphylactic reactions to penicillin occur in adults; true anaphylaxis to penicillin in children under 12 years of age is very rare.
When assessing a patient's reaction history, it is helpful to include information on the timing of the reaction as it related to the start of the antibiotic course, the symptoms of the reaction, and other concomitant illness at the time of the reaction. It is also important to consider that it is common to lose allergic sensitivity in penicillin over time, especially in children. It has been estimated that up to 80% of those with a documented penicillin allergy will no longer display an allergic reaction when exposed to penicillin 10 years later.
Most drugs, such as penicillin and other ß-lactams, are relatively small compounds and by themselves are not inherently immunogenic. However, the ß-lactams easily react with proteins, which increases the likelihood of inducing an immune reaction. Reactions to ß-lactam antibiotics other than penicillin do not necessarily indicate a penicillin allergy. It is known that 5%-9% of those given amoxicillin will develop a nonpruritic maculopapular rash seven to 10 days into the treatment course. Patients developing this reaction can be given amoxicillin again without difficulty, and it is not necessary to skin-test. If the patient concomitantly has infectious mononucleosis or chronic lymphocytic leukemia while receiving amoxicillin, the risk of rash development increases to 70%-100%. It is not uncommon to withhold therapy with a cephalosporin antibiotic in a patient with a history of a penicillin reaction. While the cephalosporin antibiotics include a ß-lactam ring, as do the penicillins, it is believed that the risk of a serious allergic reaction occurring in a patient with a clinical history of a penicillin allergy given a cephalosporin is probably <1%, for only 2% of patients who skin-test positive to penicillin will react to a cephalosporin. If it is necessary to give a cephalosporin in such a patient, they should be skin-tested with penicillin and if necessary given a graded challenge of a second- or third-generation cephalosporin. It is believed that most reactions to cephalosporins occur when their large, bulky side chains prevent immune complexes and antibodies from reaching the ß-lactam ring. Because of potential cross-reactivity with penicillin, the carbapenem antibiotics (imipenem, meropenem) should be avoided in a patient who has skin-tested positive to penicillin. The monobactam antibiotic, aztreonam (Azactam, Bristol-Myers Squibb), even though classified as a ß-lactam, can safely be used in patients with penicillin allergies.
Studies of large populations generally indicate that 8%-20% will report an allergy to penicillin. While a patient history of an allergic reaction can provide some useful information, the only reliable method for determining the presence of IgE antibodies directed to penicillin, and thus, risk of a serious reaction upon exposure, is to skin-test.
Numerous studies have evaluated patients claiming a penicillin allergy by skin-testing. Results of these studies indicate that 80% or more of those stating a penicillin allergy will test negative when skin-tested. One author (Lin) recently reviewed the literature and found that most of these studies reported positive skin-test reaction rates of 25% or less in patients giving a history of penicillin allergy.
A recently published study evaluated more than 5,000 patients in a sexually transmitted disease clinic. Patients enrolled in the study were skin-tested for penicillin allergy and it was found that only 7.1% of 776 patients claiming a penicillin allergy were positive by skin-testing.
In a study of children, 300 children with a history of penicillin allergy were skin-tested and evaluated for anti-penicillin IgE antibodies by radioallergosorbent testing (RAST). The authors found that 19% tested positive by either method, and concluded that penicillin allergy is often overdiagnosed.
Labeling a child as "penicillin allergic" can have significant implications for future treatment of various infectious diseases. Because it is easy to confuse a maculopapular rash, or other drug adverse reaction, with a serious allergy (and the consequent fear of anaphylaxis), clinicians should consider referring their patients to an allergist for skin-testing. If skin-testing determines that the child is not truly allergic to penicillin, as will usually be the case, then the use of potentially less effective or more expensive antibiotics can be avoided.
For more information:
- Mendelson LM. Adverse reactions to ß-lactam antibiotics. Immunology and Allergy Clinics of North America. 1998;18:745-757.
- Wilson NW. Antibiotic allergy in children. Adv Pediatr Infect Dis. 1995;10:307-335.
- Chandra RK. Penicillin allergy: anti-penicillin IgE antibodies and immediate hypersensitivity skin reactions employing major and minor determinants of penicillin. Arch Dis Child. 1980;55:857-860.
- Boguniewica M. Management of the patient with allergic reactions to antibiotics. Pediatr Pulmonol. 1992;12:113-122.
- Gadde J. Clinical experience with penicillin skin testing in a large inner-city STD clinic. J Am Med Assoc. 1993;270:2456-2463.
- Lin RY. A perspective on penicillin allergy. Arch Intern Med. 1992;152:930-937.
You can express your views on this article, or other relevant themes, in the Infectious Diseases in Children Specialty Forums.